Skip to main content

Children's pain and fever medicine recalled due to acetaminophen overdose risk

Pediatrix Acetaminophen Oral Solution for children. One lot of the children's pain and fever medicine has been recalled in Canada over high acetaminophen content. (Health Canada) Pediatrix Acetaminophen Oral Solution for children. One lot of the children's pain and fever medicine has been recalled in Canada over high acetaminophen content. (Health Canada)
Share

Drugmaker Teva Canada Ltd. is recalling one lot of its Pediatrix Acetaminophen Oral Solution after product testing found the children's liquid pain medicine contains too much acetaminophen, posing an overdose risk.

The product is sold without a prescription and is used to relieve pain and fever in children from two to 11 years old.

In a recall alert posted on Thursday, Health Canada said routine product testing by the company found some bottles contain 185 milligrams of acetaminophen per five millilitres, rather than the approved and labelled 160 milligrams per five millilitres.

The recall covers bottles of Pediatrix Acetaminophen Oral Solution with the lot number MC0079 that expire in August 2025.

An overdose of acetaminophen can cause serious illness and even death, and Health Canada warns children may be especially at risk of the effects of an overdose, "given their small size and developing bodies."

Signs of acetaminophen overdose include nausea, vomiting, lethargy, sweating, loss of appetite and pain in the upper part of the abdomen or stomach. Abdominal pain may be the first sign of liver damage and may not be apparent for 24 to 48 hours. Liver damage may result in liver failure or, in the most severe cases, death.

Health Canada is advising anyone with recalled bottles of the medicine not to use it and to return the bottles to a pharmacy for proper disposal. To confirm whether a bottle of Pediatrix Acetaminophen Oral Solution is covered by this recall, check the lot number located on the bottle next to the expiration date.

If your child shows signs or symptoms of acetaminophen overdose, call your local poison control centre or emergency health care services immediately.

Report any side effects or complaints related to the product to Health Canada. Contact Teva Canada Customer Care by calling 1-800-268-4129, or emailing Customer.Service@tevacanada.com for any questions related to the recall.  

CTVNews.ca Top Stories

Local Spotlight